”]About 4 million women in the United States—more than 10 percent of women over age 50—take medications called bisphosphonates as a treatment for osteoporosis or osteopenia (pre-osteoporosis). Unfortunately, many of those women may not have been informed about the risks of these so-called bone-building drugs. There are serious risks associated with these medications…risks that aren’t always adequately explained when the drugs are prescribed.
Bones are not static; they are made of living cells, and like all other cells in the body, they are constantly dying and being reformed. With bone, the process is called remodeling. Old cells are resorbed—they leave the bone and are absorbed by the body. One of the earliest bisphosphonate medications was used to treat Paget’s disease, a condition in which bone resorption happens faster than formation of new bone cells. The drug slowed the resorption of bone.
In his book Worried Sick, Dr. Nortin M. Hadler, professor of medicine and microbiology/immunology at the University of North Carolina at Chapel Hill, noted that in high doses or during prolonged treatment bisphosphonate medications can actually cause–rather than thwart–osteopenia. He writes:
In fact, one has to be wary of all bisphosphonates as double-edged swords. For example, there was one agent that was withdrawn from the market because leukemia was a side effect.
Other serious side effects that have been documented are:
- Osteonecrosis (bone death) of the jaw. This painful side effect is the total destruction of bone tissue in the jaw. This degenerative condition involves soft-tissue swelling in the mouth, infection, loosening of the teeth, drainage, and exposed bone. It is often the result of blood not properly reaching the bone.
- Fractures of the hip and/or the femur (the long bone of the thigh). These fractures have occurred with no apparent trauma in patients taking bisphosphonates. They can occur after tripping (not falling) over a rug, or from simply walking down stairs. Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center, said these bone fracture patients had X-ray results that looked like those of car accident victims.
FDA Urges Stronger Cautions
In November, the U.S. Food and Drug Administration (FDA) will issue a revised label for bone-building medications, including Fosamax, Actonel, and Boniva. It is expected that there will be stronger cautionary language on the product labels. According to an article in The New York Times, the FDA’s safety review was:
…prompted by concerns over a relatively small number of long-term users who had suffered unusual thigh fractures or a serious jaw disease. The benefits of the drugs have only been proven for three to five years, not longer, F.D.A. staff members said, warning about links to those rare conditions after longer use….
The committee also called for more study of the overall effectiveness of the drugs in their desired goal of preventing fractures. And the advisers recommended that the F.D.A. take a close look at why the drugs are prescribed as preventive medicine for women who do not even have osteoporosis.
There is the possibility that the FDA might recommend a “drug holiday” for some women, with the hope that it might prevent the effects that happen with long-term use.
“In my opinion, after five years in most cases it ought to be stopped,” [Dr. Susan M. Ott, an associate medical professor and bone specialist at the University of Washington] said in an interview. She prescribes the drugs for shorter periods, but said evidence shows growing risks and no proven benefits after five years.
“The longest anybody could have taken this drug is 15 years now,” Dr. Ott said. “It’s an ongoing experiment, and there are a few million women in the country who are participating in it. I keep wanting to say, ‘You’re all guinea pigs after five years because that’s when the studies stopped.’ ”
Right now, Merck, the pharmaceutical company that manufactures Fosamx, is facing more than 1,600 lawsuits over serious bone and jaw injuries. A woman in Florida was awarded $8 million by a jury after Fosamax destroyed her jaw and caused significant pain. The jury concluded that Fosamax was “unreasonably dangerous due to defective design, and that its defective design was a legal cause of Mrs. Boles’ injury.”
WHAT TO DO
Most importantly, do not discontinue taking any medications without first consulting your physician. If you have concerns about the side effects of taking bisphosphonate drugs, talk with your doctor. Seek immediate care if you are taking these drugs and experience pain in your thigh—this symptom has been a precursor to fracture in some women.
If you have experienced fractures, osteonecrosis of the jaw, or other serious side effect after taking Fosamax, Actonel, Boniva, or other bisphosphonate medications, and you want to explore your legal options, feel free to contact one of our experienced drug injury lawyers. Someone is available to take your call 24 hours a day, 7 days a week. Contact us by phone at 1-800-4-LAWMED, or fill out an online request on our website https://www.hensonfuerst.com. The initial consultation is free. We will put our considerable resources behind all cases in which pharmaceutical drugs have harmed innocent victims.
If you have questions, HensonFuerst has answers.
To read the full article in The New York Times, click there: Stronger Cautions Backed on Bone Drugs for Women